1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
  1. chillinwill
    A WARNING about a new recreational drug made from plant food has been issued by health officials.

    Prof John Ashton, director of public health for Cumbria, said he is worried that young people aren’t receiving enough information about the drug or its side effects.

    The substance, mephedrone, is most commonly known as ‘plant food’ or ‘meow meow’ and has similar effects to ecstasy, which is a Class A drug.
    But Prof Ashton, along with the police, is concerned as the full side effects of the drug are not known and people are endangering their own lives by taking it.

    He said: “At this stage, this is a relatively new drug on the scene but it has taken off enormously in the last 12 months. The problem we have got with legal highs and synthetic drugs is that often they are not subjected to the same tests compared to other legal pharmaceutical drugs on the market.

    “Users are in the dark about them. And they don’t have enough information about them. If the Government bans this, as it proposes to do, there will be another one (legal high) around the corner.

    “There’ll be a never-ending game of cat and mouse. The real issue is how we make sure that youngsters get information as soon as possible. That is the main concern from a public health point of view.”

    He said one of the main problems is that mephedrone can be mixed with other drugs and the side effects will vary depending on the quality and quantity of the drug. He added that one of the side effects can be “evacuating your bowels” very regularly.

    “If I have to give any advice to people, it would be don’t take anything if you don’t know what it is,” he said.

    And police officers are equally concerned about the effect it is having on people in West Cumbria.

    PC Mick Taylor, from Whitehaven Police, said: “There are concerns that people are still using it about town. It can kill, it is not safe to use. It does give a similar effect of other illegal substances. There have been a number of people in other areas of the country that have died as a result of taking plant food.

    “If we suspect someone to have taken illegal drugs, the substance will be sent off to be tested.”

    He said it takes between six to eight weeks for the results and offenders can then be charged for possession of drugs.

    In December, the Government reviewed a number of substances called “new psychoactive substances” which are now classified as Class B and Class C drugs under the Misuse of Drugs Act 1971. Measures are also being put in place to classify mephedrone.

    In the meantime, hospital staff around the county have already seen a rise in the number of admissions through drug misuse. Between January and December 2009, one person was admitted into the West Cumberland Hospital and two admitted to the Cumberland Infirmary after taking mephedrone.

    There have been reports of people using the substance particularly over the Christmas and New Year period and some attending hospital. However, the full figures for these have not yet been released.

    By Sarah Robinson
    January 27, 2010
    Whitehaven-News
    http://www.whitehaven-news.co.uk/news/new_drug_prompts_warning_1_665204?referrerPath=news

Comments

  1. Abrad
    Huh??
  2. Seaquake
    What a strange choice of side effect to pick up on? Particularly given the considerably more worrying ones that abound. As well as that I don't think anyone has reported that here, not to say it won't happen. Unless he's being ultra polite and means diarrhoea.
To make a comment simply sign up and become a member!